Tornadoes · United States · Iowa · 2021

Unrated tornado, Garrison to Vinton, Iowa, July 14, 2021

From Garrison to Vinton, this Unrated tornado ran 0.1 miles across Benton County on July 14, 2021, touching down at 7:36 PM CDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
July 14, 2021
Touchdown
7:36 PM CDT (00:36 UTC)
Path length
0.1 miles (0.2 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Benton County
Touchdown point
42.140, -92.100
Lift-off point
42.140, -92.100
Record number
2107141836-01

The damage survey

4 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 101 mph.

  • Brief touchdown in a field with no visible damage.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Severe thunderstorms developed ahead of an approaching cold front during the afternoon and evening of Wednesday, July 14. Some of the storms produced damaging winds and several tornadoes, most of which only briefly touched down. Brief torrential rainfall was also observed with the stronger storm cells. The areas that were hit hardest were in Delaware and Jones counties in IA, where a total of 5 tornadoes occurred. An additional 7 tornadoes touched down in eastern IA, with no visible damage reported.

A tornado began in Tama County and crossed into Benton County, just south of Dysart, around 6:08 pm CST. As the tornado entered Benton County, the max width was around 560 yards. This includes the main tornado and satellite vortices, which are supported by video evidence. The tornado caused damage to trees and farm outbuildings at a farmstead just over the county line. This damage was rated EF-1, with maximum winds around 100 mph. The tornado then followed an intermittent path to the east-northeast for about 4.5 miles through rural areas, before dissipating.

Brief touchdown in a field with no visible damage.

Brief touchdown in a field with no visible damage.

Brief touchdown in a field with no visible damage.

Brief touchdown in a field with no visible damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

38 minutes of warning. NWS DVN issued a tornado warning for this county at 23:58 UTC, 38 minutes before the tornado touched down, in force until 00:45 UTC.

The county was under a tornado watch, issued at 19:36 UTC and running to 03:08 UTC.

Issued (UTC)ExpiredProductOffice
19:36 UTC03:08 UTCTornado WatchDVN
23:32 UTC00:15 UTCSevere Thunderstorm WarningDVN
23:58 UTC00:45 UTCTornado WarningDVN
00:37 UTC01:15 UTCSevere Thunderstorm WarningDVN
00:43 UTC01:15 UTCTornado WarningDVN
00:53 UTC01:20 UTCTornado WarningDVN
01:14 UTC02:00 UTCSevere Thunderstorm WarningDVN
01:19 UTC01:41 UTCTornado WarningDVN
01:31 UTC02:00 UTCTornado WarningDVN
02:08 UTC02:40 UTCSevere Thunderstorm WarningDVN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:48 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at Jul 14, 6:42 PM CDT, 54 minutes earlier.

Area forecast discussion, Jul 14, 6:42 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
642 PM CDT Wed Jul 14 2021

...00Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 230 PM CDT Wed Jul 14 2021

Showers and thunderstorms continue though the afternoon along and
east of the Mississippi River, with a greater chance this evening
through tonight through much of the area. Severe thunderstorms
are possible. The Storm Prediction Center has us in an Enhanced
Risk for severe weather today through tonight, with a Slight Risk
extending down to Interstate 80. Currently, temperatures are
sitting in the mid 80s, coupled with dew points in the mid 70s.
This is creating a very muggy environment, favorable for storms
through the evening. Areas to the north are much cooler, in the
low 70s and upper 60s, owing to the line of showers and heavy
storms that moved through. Cut down on max temperatures due to
the amount of cloud cover produced by morning and early afternoon
convection. Gusty southerly winds will be seen through the
evening, as we are within the warm sector of the slowly passing
low pressure system sliding through our north. The strong LLJ
continues to pump through the region, providing support for
further development and maintenance of thunderstorms through the
night.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 230 PM CDT Wed Jul 14 2021

Potent little upper shortwave pushes through the upper Midwest
tonight, with the attendant surface low trailing through our north.
The low is very slow moving and nearly stalled out, where its
boundaries will be the focus for thunderstorms tonight. Plenty of
instability will be present tonight, coupled with many sources of
surface and upper level forcing, which will help to develop and
maintain thunderstorms through the night. Storms have the potential
to be strong to severe, with main severe hazards being hail and
severe wind gusts over night.

Compared to previous model runs, the convective system from
earlier today was much farther south than was advertised
yesterday. With this said, it would seem that the boundary is a
bit farther south than models initially indicated, which can push
convective activity farther south into our area. Specifically, we
can see more activity between Highways 20 and 30. More recently,
short term guidance has been indicating favorable wind fields
within the vertical, which would lead to a little higher tornado
threat than was initially advertised. We will continue to monitor
this, as there is low confidence due to the lack of consistency
between guidance. High moisture content will also be found in much
of the area, especially ovenight. This will assist in generating
heavy rainfall for the areas experiencing thunderstorms. Again,
areas in the north have been very dry, making the ground pretty
solid. With this being the case, the ground won't be able to
handle really heavy rainfall rates and can turn into more runoff.
This would lead to flash flood concerns.

Given moderate instability and sufficient shear, we can see some
initially discrete supercells. Eventually, these storms are expected
to quickly grow upscale, where embedded supercell structures may
still exist. Prior to upscale growth, we will see our best chance
for all hazards, such as large hail, damaging winds, and even a few
tornadoes. As we transition into a more MCS structure, we will see
the hazards switch to damaging winds, torrential rainfall (1-3" rain
rates possible), and some embedded hail. After dark, the severe
threat will start to wind down, but the thunderstorms are expected
to continue through the night, slowly creeping south towards
Interstate 80. This will be due, in part, to the continuously strong
LLJ pumping air into the southward creeping cold front, enhancing
convergence over our area. With all storms, there will be frequent
lightning as well.

Tomorrow will be another stormy day for most, as the cold front
finally starts its departure from our area. There is still a risk
for severe weather, where the Storm Prediction Center has a Marginal
Risk for severe weather. Along with thunderstorms, we will still
have some anomalously high moisture content in the vertical profile,
which will aid in creating high rain rates, between 1-3" per hour
possible. The Weather Prediction Center has issued a Slight Risk for
Excessive rainfall, indicating that heavy rain is possible, which
can lead to flash flooding. The southern half of our forecast area
will be especially vulnerable, as these areas have seen several
inches of rain over the past couple weeks. This will lead to rapid
piling up of water in areas, especially if repeating thunderstorms

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 230 PM CDT Wed Jul 14 2021

Key Message:

1) Lingering showers and storms can be seen through part of Friday,
generally along and south of Interstate 80.

2) Upper ridge in west build east, leading to relatively dry and
seasonal weather though next week.

Friday Through Weekend...

Exiting wave from Thursday has a chance to lead to some residual
showers and storms through the forecast area. Some placement
differences exist between guidance, but the wave is progged to move
out by evening on Friday. As this wave exits, high pressure builds
into the area, leaving us dry through the remainder of the weekend.
This will be associated with a large upper ridge that sets up over
the upper Midwest and Plains. Within this ridge, long term guidance
indicates the potential for a cut of low to form beneath the ridge.
This can lead to some chances for precipitation, but currently looks
to be south of our area. The CMC wants to bring some spotty showers
through the area on Saturday, but it is an outlier compared to
guidance. With that in mind, will keep it dry over the weekend.
Temperatures will be below normal, sitting around and in the low
80s, and the humidity will be relatively pleasant.

Next Week...

Upper ridge begins to weaken and center over the Rockies, resulting
in broad northwest flow over the forecast area. This is reflected
well with long term guidance. With this pattern setting up, that can
open up the door for shortwaves into the area. With this said, low
level flow will not be from the south, limiting the flow of moisture
and heat into the area. Considering these factors, we should have a
relatively dry and quiet week with near normal temperatures.
Humidity will be relatively high through the week, as dew points are
progged to be near 70. As mentioned prior, this coupled with the
abundance of corn can lead to some higher humidity than currently
advertised.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
ISSUED AT 642 PM CDT Wed Jul 14 2021

Strong thunderstorms moving into eastern Iowa will impact the CID,
DBQ and eventually MLI terminals this evening. These storms may
be capable of producing wind gusts over 50kts and very heavy rain
as they move through CID and DBQ between 00Z and 03Z this evening.
There is a lower potential for severe storms at MLI and BRL, but
thunderstorms are possible with strong gusty winds overnight. A
front slowly moving through the area will eventually bring in MVFR
and possibly IFR ceilings that will linger through much of
Thursday. There will also be areas of rain and scattered
thunderstorms Thursday, focusing more on the BRL and MLI
terminals.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Gunkel
SHORT TERM...Gunkel
LONG TERM...Gunkel
AVIATION...Sheets
Hazardous weather outlook, Jul 14, 3:03 AM CDT, 16 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
303 AM CDT Wed Jul 14 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-150815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
303 AM CDT Wed Jul 14 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

The Storm Prediction Center has an enhanced risk for severe
thunderstorms along and north of a Freeport, Illinois to Belle
Plaine, Iowa line. There is a slight risk as far south as a
Mendota, Illinois to Ottumwa, Iowa line.

Super cells and organized bowing segments are likely ahead of a
slow moving cold front, especially in the afternoon and evening.
The main threats will be damaging winds, large hail and isolated
tornadoes. There is the potential for flash flooding especially
where slow moving thunderstorms move repeatedly over the same
areas.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thursday, there is a marginal risk for severe storms south of a
Rockford, Illinois to Bloomfield, Iowa line. The main threats will
be strong winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today and tonight.

In the hours before

Local storm report, Jul 14, 2:52 PM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
252 PM CDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     RAIN             1 S ASBURY              42.51N 90.76W
07/14/2021  M0.60 INCH       DUBUQUE            IA   PUBLIC

1033 AM     RAIN             JESUP                   42.47N 92.07W
07/14/2021  M0.40 INCH       BUCHANAN           IA   PUBLIC

1046 AM     RAIN             1 W THREE ELMS COUNTY   42.45N 91.89W
07/14/2021  M0.46 INCH       BUCHANAN           IA   PUBLIC

&&
Special weather statement, Jul 14, 3:30 PM CDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
330 PM CDT Wed Jul 14 2021

ILC011-155-142115-
Putnam-Bureau-
330 PM CDT Wed Jul 14 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN PUTNAM AND
CENTRAL BUREAU COUNTIES UNTIL 415 PM CDT...

At 330 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Walnut to near Osceola. Movement was
east at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Princeton, Hennepin, Spring Valley, DePue, Ladd, Wyanet, Sheffield,
Tiskilwa, Buda, Bureau Junction, Mark, Cherry, Malden, Manlius,
Seatonville, Milo, Arlington, Dover, Hollowayville and Coal Hollow.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 44 and 70.
 Interstate 180 between mile markers 1 and 13.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4123 8927 4119 8964 4123 8964 4124 8980
      4151 8965 4152 8917 4143 8917
TIME...MOT...LOC 2030Z 258DEG 29KT 4151 8957 4124 8971

Uttech
Local storm report, Jul 14, 3:34 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
334 PM CDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     HEAVY RAIN       ERIE                    41.66N 90.08W
07/14/2021  M1.10 INCH       WHITESIDE          IL   PUBLIC

&&
Local storm report, Jul 14, 4:51 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
451 PM CDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HEAVY RAIN       2 WSW CEDAR RAPIDS      41.96N 91.70W
07/14/2021  M0.75 INCH       LINN               IA   TRAINED SPOTTER

            RAINFALL FROM EARLIER TODAY.

&&

12
Local storm report, Jul 14, 7:08 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
708 PM CDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     FUNNEL CLOUD     1.3 SW AURORA           42.61N 91.75W
07/14/2021                   BUCHANAN           IA   TRAINED SPOTTER

            REPORTED VIA EM.

&&
Local storm report, Jul 14, 7:26 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
726 PM CDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TORNADO          1 N GARRISON            42.16N 92.14W
07/14/2021                   BENTON             IA   PUBLIC

            BENTON COUNTY EMA RELAYED PUBLIC REPORT OF A
            BRIEF TORNADO TOUCHDOWN ALONG 18TH AVENUE 1
            MILE NORTH OF GARRISON.

&&

12

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 00:00Z

0.6 hours before the tornado, 145 km from the path. July 15, 2021.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2569 joules per kilogram, CIN -10, lifted condensation level 832 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2021-07-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 253 square meters per square second, 0 to 6 km bulk shear 38 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2569 J/kg
Mixed-layer CIN
-10 J/kg
Surface CAPE
4127 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
3.2
Supercell composite
23.4
0-3 km lapse rate
6.4 K/km

Open this sounding in Storm Lab

Davenport, (KDVN), 12:00Z

11.4 hours after it, 145 km from the path. July 15, 2021.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 78 joules per kilogram, CIN -116, lifted condensation level 688 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2021-07-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 106 square meters per square second, 0 to 6 km bulk shear 27 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-116 J/kg
Surface CAPE
177 J/kg
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
27 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

The radar

The Quad Cities radar (KDVN), 139 km away, was scanning. The volume nearest the touchdown began at 00:35 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:02 UTCFUNNEL CLOUD7 Ne MarshalltownMarshall, IAMULTIPLE REPORTS OF FUNNEL CLOUD NEAR GREEN MOUNTAIN AROUND 170TH AND WALLACE AVE.
23:17 UTCTSTM WND DMGWaterlooBlack Hawk, IANUMEROUS TREES DOWN. TIME ESTIMATED FROM RADAR.
23:19 UTCTORNADO1 Nw WaterlooBlack Hawk, IABRIEF TORNADO REPORTED NEAR THE JOHN DEERE FACILITY WITH DAMAGE REPORTED NEAR US 218.
23:19 UTCTORNADO1 Nw WaterlooBlack Hawk, IADELAYED REPORT - BRIEF TORNADO TOUCHDOWN NEAR JOHN DEERE COMPLEX WITH SOME DAMAGE EITHER SIDE OF US 218.
23:19 UTCTORNADO1 Nw WaterlooBlack Hawk, IADELAYED REPORT: BRIEF TORNADO TOUCHDOWN NEAR JOHN DEERE COMPLEX WITH SOME DAMAGE REPORTED EITHER SIDE OF US 218 FROM MAYNARD & ANSBOROUGH AVE SOUTH TOWARD WESTFILED AVE.
23:22 UTCTSTM WND DMGWaterlooBlack Hawk, IATREES DOWN. TIME ESTIMATED.
23:40 UTCTORNADO3 Sw OelweinFayette, IAEF0 WITH 3 MILE PATH LENGTH WITH MAX WIDTH OF 30 YARDS AND ESTIMATED SPEED OF 70 MPH. MOSTLY CROP DAMAGE, BUT SOME LIGHT TREE AND HOUSE DAMAGE IN OELWEIN.
23:40 UTCTORNADO3 Nw HazletonBuchanan, IASTART LOCATION OF OELWEIN TORNADO IN BUCHANAN COUNTY. NOT A NEW TRACK.
23:50 UTCTSTM WND DMG2 Nnw HazletonBuchanan, IABLOWN OVER CORN DAMAGE ALONG AND MAINLY EAST OF HWY 150 TOWARDS DELAWARE COUNTY. TIME ESTIMATED FROM RADAR.
00:05 UTCTORNADODysartTama, IASTRUCTURAL DAMAGE TO BUILDINGS. TIME ESTIMATED FROM RADAR.
00:05 UTCFUNNEL CLOUD1.3 Sw AuroraBuchanan, IAREPORTED VIA EM.
00:10 UTCTORNADO3 Sse AuroraBuchanan, IABRIEF TOUCHDOWN IN A FIELD WITH NO VISIBLE DAMAGE.
00:14 UTCTORNADO8 W GarrisonBenton, IADELAYED REPORT. RECEIVED VIDEO OF A TORNADO CROSSING INTO BENTON COUNTY. SAME TORNADO THAT HIT DYSART.
00:20 UTCTORNADO1 N GarrisonBenton, IABENTON COUNTY EMA RELAYED PUBLIC REPORT OF A BRIEF TORNADO TOUCHDOWN ALONG 18TH AVENUE 1 MILE NORTH OF GARRISON.
00:24 UTCTSTM WND DMGDysartTama, IADYSART FIRE CALLED OUT FOR A DOWNED TRANSFORMER THAT STARTED A FIRE.
00:36 UTCTORNADO2 E GarrisonBenton, IABENTON COUNTY EMA RELAYED A PUBLIC REPORT OF A BRIEF TORNADO TOUCH DOWN NORTH OF 61ST STREET BETWEEN GARRISON AND VINTON.
00:50 UTCTORNADO5 S VintonBenton, IA
00:52 UTCTORNADO3 Ssw Manchester AirporDelaware, IATORNADO REPORTED ON THE GROUND SOUTH OF HIGHWAY 20 SOUTHWEST OF MANCHESTER.
01:20 UTCFUNNEL CLOUDPaloLinn, IARELAYED VIA LINN COUNTY EMA.
01:30 UTCFUNNEL CLOUD3 Sw Center PointLinn, IAFUNNEL CLOUD EXTENDING HALF WAY TO THE GROUND.
01:46 UTCTORNADO4 Nne LafayetteLinn, IABRIEF TORNADO. DELAYED REPORT FROM EMERGENCY MANAGER.
01:50 UTCTSTM WND DMG3 Nnw Center PointLinn, IALARGE AREA OF FLATTENED CORN.
01:50 UTCTORNADO4 Nne LafayetteLinn, IABRIEF TOUCHDOWN IN A FIELD WITH NO VISIBLE DAMAGE.
01:52 UTCTORNADO3 N Center PointLinn, IABRIEF TOUCHDOWN IN A FIELD WITH NO VISIBLE DAMAGE.
01:55 UTCFUNNEL CLOUD3 Sw ParisLinn, IABROAD ROTATING FUNNEL CLOUD EXTENDING HALF WAY DOWN FROM CLOUD BASE.
02:10 UTCFUNNEL CLOUDParisLinn, IARELAYING SPOTTER REPORT OF FUNNEL CLOUD CLOSE TO GROUND ALONG PARIS ROAD. DARKNESS MAKING IT DIFFICULT TO SEE IF IT IS REACHING THE GROUND.
02:26 UTCHEAVY RAIN 2.9WalkerLinn, IA

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2021 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of July 14, 2021

25 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 143:52 PM CDTEF3Calhoun, IA10.8505$2.5 million
July 144:05 PM CDTEF0Hamilton, IA8.850$2,000
July 144:21 PM CDTEF1Hamilton, IA8.9160$10,000
July 144:46 PM CDTUnratedWebster, IA0.330
July 144:57 PM CDTUnratedButler, IA1.250
July 145:11 PM CDTUnratedSac, IA0.625
July 145:16 PM CDTEF2Butler, IA12.9630$1.3 million
July 145:34 PM CDTEF1Floyd, IA12.060$60,000
July 145:35 PM CDTUnratedSac, IA0.830
July 145:52 PM CDTEF0Cerro Gordo, IA5.1225$10,000
July 146:12 PM CDTEF0Bremer, IA2.5150$1,000
July 145:15 PM MDTUnratedEmery, UT0.110
July 146:43 PM CDTEF0Buchanan, IA3.230$275,000
July 147:05 PM CDTEF1Tama, IA5.7590$25,000
July 147:10 PM CDTUnratedBuchanan, IA0.110
July 147:50 PM CDTEF1Delaware, IA1.440
July 147:54 PM CDTEF1Delaware, IA1.130
July 147:56 PM CDTUnratedBenton, IA0.110
July 148:07 PM CDTUnratedBenton, IA0.110
July 148:50 PM CDTUnratedLinn, IA0.110
July 148:52 PM CDTUnratedLinn, IA0.110
July 149:40 PM CDTUnratedDelaware, IA0.410
July 149:44 PM CDTEF1Jones, IA1.840
July 1410:02 PM CDTEF1Jones, IA8.030
July 1410:30 PM CDTEF1Jones, IA3.130

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.